Minnesota, 2010

Hail and Damaging Wind in Minnesota, August 1, 2010

August 1, 2010 · NWS ABR · 2 events in 1 county or zone

A severe thunderstorm brought large hail and damaging winds east and southeast of Beardsley in Big Stone county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm brought large hail and damaging winds east and southeast of Beardsley in Big Stone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 2:29 PM CST, 56 minutes earlier.

Area forecast discussion, Aug 1, 2:29 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT SUN AUG 1 2010

.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY.
MAIN FCST CHALLENGE FACING THE NEAR TERM IS THE PCPN/SVR
POTENTIAL/HEAVY RAIN POTENTIAL THROUGH 12Z TUESDAY.

CURRENTLY MSAS IS DEFINING THE LOW PRESSURE SYSTEM IN THE VCNTY OF
BOWDLE WITH THE WARM FRONT NE ALONG THE ND/SD BORDER. NARROW BAND
OF CONVECTION CONTS TO FIRE ALONG THE WARM FRONT WITH BAND OF
ACCAS BACK ALONG THE COLD FRONT. LATEST RAPID REFRESH MODEL CONTS
TO FOCUS THE MAIN CONVECTION ALONG THE COLD FRONT A LITTLE LATER
THIS AFTERNOON...AND MUCH OF THE SERN CWA HAS SEEN ABUNDANT
SUNSHINE. THIS AREA THOUGH STILL HAS AROUND 100 J/KG CIN BASED ON
SPC GRAPHICS. HOWEVER...FURTHER WEST CIN HAS ERODED CLOSER TO COLD
FRONT. LATEST RUC SHOWS 30+ KT 850HPA JET SETTING UP ACROSS THE
NERN CWA BY 00Z TNT...THEN SHIFTS QUICKLY INTO CNTRL MN BY 06Z.
PWATS ALSO INCREASE ABOVE 2" BY 00Z ACROSS MUCH OF THE ERN CWA.
RUC CORFIDI VECTORS GO TO LESS THAN 10KTS IN THE VCNTY OF KATY BY
06Z...WHICH ALSO INCREASES CONFIDENCE OF HEAVY RAIN POTENTIAL.
WILL MENTION SCT T+ ALONG WITH HEAVY RAIN IN THE 00-06Z MONDAY
GRIDS FOR THIS EVENING. 700HPA THETA-E FORCING QUICKLY SHIFTS EAST
AFT 06Z...THINKING THAT NOT MUCH WILL BE GOING ON THEREAFTER.

LATEST NAM12 SHOWS THAT COLD FRONT ASSOCIATED WITH LOW WILL GET
HUNG UP ACROSS SRN HALF OF SD ON MONDAY...WITH 700HPA THETA-E
FORCING RETURNING DURING THE LATE MORNING INTO THE AFTERNOON
HOURS. THINK THAT MOST OF THE CONVECTION WILL BE ALONG OUR SRN
COUNTIES...STILL NEED TO ACCOUNT FOR PCPN POTENTIAL.
HOWEVER...MODELS ALSO AGREE ON DRIER AIR MOVING IN FROM NW AS SFC
HIGH SETTLES INTO THE AREA. BEGAN TO SLOWLY DRY THINGS OUT FROM
THE NW TO SE BEGINNING AT 18Z MONDAY AS PCPN POTENTIAL DIMINISHES
IN OUR FAR NW COUNTIES. THIS HIGH PRESSURE SYSTEM THEN REMAINS IN
CONTROL THROUGH TUESDAY AFTERNOON...WHEN WAA AND INCREASING
MOISTURE RETURN TO THE WRN CWA AHEAD OF THE NEXT 500HPA/700HPA
TROF/WAVE COMBO BY 00Z WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES. MODEL
PREFERENCE WAS THE 0Z ECMWF AND THE 12Z HPC GUIDANCE.

THE PERIOD BEGINS WITH NEARLY ZONAL FLOW ACROSS THE NORTHERN
PLAINS. A SHORT WAVE EMBEDDED WITHIN THE FLOW PATTERN WILL BRING A
CHANCE FOR PCPN TO MOST OF THE REGION ON WED/WEDNESDAY NIGHT.
COOLER AND DRIER AIR WILL THEN FILTER INTO THE REGION VIA A CHANGE
IN THE FLOW PATTERN TO A NORTHWEST ORIENTATION. THIS SHOULD KEEP
THE NORTHERN PLAINS DRY THROUGH FRIDAY. BY FRIDAY NIGHT
HOWEVER...A LLJ WILL DEVELOP IN RESPONSE TO AN APPROACHING MID LEVEL
TROF OVER THE NORTHERN ROCKIES. WHILE THE OVERALL PROSPECT OF
CONVECTION ON FRIDAY NIGHT IS NOT ALL THAT GREAT...THERE WILL BE A
BETTER CHANCE FOR THUNDERSTORMS DEVELOPMENT GOING INTO THE WEEKEND AS
THE MID LEVEL TROF DROPS SOUTHEAST ACROSS THE REGION. GUIDANCE
FROM HPC GIVES MOST OF THE REGION A 20 TO 30 POP FOR SATURDAY AND
SATURDAY NIGHT...WHICH IS COMPARABLE TO THE 00Z ADJMRA.
TEMPERATURES THROUGHOUT THE EXTENDED WILL BE A FEW DEGREES ON
EITHER SIDE OF CLIMO.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF LOW PRESSURE OVER WESTERN SOUTH DAKOTA WILL RESULT IN
WINDS INCREASING TO A SOUTHERLY DIRECTION THROUGH THIS EVENING.
EXPECT SUSTAINED WINDS OF 15 KNOTS WITH GUSTS AROUND 25 KNOTS AT
TIMES. LATER THIS AFTERNOON/EARLY EVENING...A COLD FRONT WILL
SLIDE ACROSS THE AREA AND WILL PRODUCE A GOOD CHANCE FOR SHOWERS
AND THUNDERSTORMS. WHILE PREVAILING VFR CONDITIONS ARE EXPECTED
THROUGHOUT THE VALID TAF PERIOD...PERIODS OF MVFR AND IFR
CONDITIONS WILL BE POSSIBLE UNDER HEAVIER THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...HINTZ
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 3:33 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT SUN AUG 1 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT SUN AUG 1 2010 /333 AM MDT SUN AUG 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
DURING THE EVENING HOURS. SOME COULD BE SEVERE WITH LARGE HAIL AND
STRONG WINDS. AN ISOLATED TORNADO OR TWO IS NOT OUT OF THE
QUESTION...MAINLY OVER NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL MAINLY BE ACROSS THE SOUTHERN HALF OF
THE STATE ON MONDAY...SOME COULD BE SEVERE OVER EAST CENTRAL SOUTH
DAKOTA. OFF AND ON CHANCES FOR STORMS EXIST THROUGH THE REST OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST
CENTRAL MINNESOTA.

TMT

In the hours before

Local storm report, Aug 1, 9:39 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1039 AM CDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             6 NE LILY               45.24N 97.59W
08/01/2010  E1.00 INCH       DAY                SD   PUBLIC

            SOME QUATER SIZE BUT MOSTLY SMALLER. CROP DAMAGE.

0550 AM     HAIL             6 NNE WALLACE           45.17N 97.43W
08/01/2010  E2.50 INCH       DAY                SD   PUBLIC

            SOME GOLFBALL TO TENNIS BALL SIZE HAIL. MOSTLY QUARTER
            SIZE HAIL. CROP DAMAGE.

&&

KGILLE

The radar

The Aberdeen radar (KABR), 134 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Big Stone

When
August 1, 3:25 PM CST
Where
Big Stone County, 1.69 mi SE of Beardsley
Measured
1 in hail
Reported by
Public
Coordinates
45.550, -96.700

Thunderstorm Wind, Big Stone

When
August 1, 3:30 PM CST
Where
Big Stone County, 3.46 mi ESE of Beardsley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.560, -96.650

Many large tree branches were downed by sixty mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256439, 256440.